Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 101, 11 pages      arXiv:1407.7163

Who's Afraid of the Hill Boundary?

Richard Montgomery
Math Dept. UC Santa Cruz, Santa Cruz, CA 95064, USA

Received August 25, 2014, in final form October 28, 2014; Published online November 02, 2014

The Jacobi-Maupertuis metric allows one to reformulate Newton's equations as geodesic equations for a Riemannian metric which degenerates at the Hill boundary. We prove that a JM geodesic which comes sufficiently close to a regular point of the boundary contains pairs of conjugate points close to the boundary. We prove the conjugate locus of any point near enough to the boundary is a hypersurface tangent to the boundary. Our method of proof is to reduce analysis of geodesics near the boundary to that of solutions to Newton's equations in the simplest model case: a constant force. This model case is equivalent to the beginning physics problem of throwing balls upward from a fixed point at fixed speeds and describing the resulting arcs, see Fig. 2.

Key words: Jacobi-Maupertuis metric; conjugate points.

pdf (469 kb)   tex (131 kb)


  1. Abraham R., Marsden J.E., Foundations of mechanics, second edition ed., Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1978.
  2. Cuervo-Reyes E., Movassagh R., On geometrical aspects of dynamical stability, arXiv:0811.0126.
  3. Golubitsky M., Guillemin V., Stable mappings and their singularities, Graduate Texts in Mathematics, Vol. 14, Springer-Verlag, New York - Heidelberg, 1973.
  4. Levi M., Classical mechanics with calculus of variations and optimal control. An intuitive introduction, Student Mathematical Library, Vol. 69, Amer. Math. Soc., Providence, RI, 2014.
  5. Moeckel R., A variational proof of existence of transit orbits in the restricted three-body problem, Dyn. Syst. 20 (2005), 45-58.
  6. Seifert H., Periodische Bewegungen mechanischer Systeme, Math. Z. 51 (1948), 197-216.
  7. Soave N., Terracini S., Symbolic dynamics for the $N$-centre problem at negative energies, Discrete Contin. Dyn. Syst. 32 (2012), 3245-3301, arXiv:1201.0280.
  8. Warner F.W., The conjugate locus of a Riemannian manifold, Amer. J. Math. 87 (1965), 575-604.

Previous article  Next article   Contents of Volume 10 (2014)